Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 111, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 29, 2017, 7:11 PM CDT for Williams County, North Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2017, 7:11 PM CDT (00:11 UTC)
- Expired
- Jul 29, 2017, 7:52 PM CDT
- In force
- 41 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Williams County, ND
The radar
The Glasgow radar (KGGW), 203 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 2715 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
530
WUUS53 KBIS 300011
SVRBIS
NDC105-300115-
/O.NEW.KBIS.SV.W.0111.170730T0011Z-170730T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
711 PM CDT SAT JUL 29 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northwestern Williams County in northwestern North Dakota...
* Until 815 PM CDT
* At 710 PM CDT, a severe thunderstorm was located 6 miles southwest
of Grenora, or 28 miles southeast of Plentywood, and is nearly
stationary.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* this severe thunderstorm will remain over mainly rural areas of
northwestern Williams County, including the following locations:
Blacktail Lake and Hanks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.
&&
LAT...LON 4863 10405 4863 10373 4837 10372 4837 10405
TIME...MOT...LOC 0010Z 146DEG 1KT 4856 10404
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
ABELING3 follow-up statements
516
WWUS53 KBIS 300024
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
724 PM CDT SAT JUL 29 2017
NDC105-300115-
/O.CON.KBIS.SV.W.0111.000000T0000Z-170730T0115Z/
Williams ND-
724 PM CDT SAT JUL 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN WILLIAMS COUNTY...
At 723 PM CDT, a severe thunderstorm was located 6 miles southwest of
Grenora, or 28 miles southeast of Plentywood, and is nearly
stationary.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
northwestern Williams County, including the following locations:
Blacktail Lake and Hanks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.
&&
LAT...LON 4863 10405 4863 10373 4837 10372 4837 10405
TIME...MOT...LOC 0023Z 056DEG 0KT 4856 10404
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
ABELING827
WWUS53 KBIS 300038
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
738 PM CDT SAT JUL 29 2017
NDC105-300115-
/O.CON.KBIS.SV.W.0111.000000T0000Z-170730T0115Z/
Williams ND-
738 PM CDT SAT JUL 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN WILLIAMS COUNTY...
At 737 PM CDT, a severe thunderstorm was located 5 miles southwest of
Grenora, or 27 miles southeast of Plentywood, and is nearly
stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Grenora around 815 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4863 10405 4863 10386 4837 10383 4837 10405
TIME...MOT...LOC 0037Z 174DEG 1KT 4857 10404
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
ABELING856
WWUS53 KBIS 300052
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
752 PM CDT SAT JUL 29 2017
NDC105-300102-
/O.CAN.KBIS.SV.W.0111.000000T0000Z-170730T0115Z/
Williams ND-
752 PM CDT SAT JUL 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WILLIAMS COUNTY
IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4863 10405 4863 10386 4837 10383 4837 10405
TIME...MOT...LOC 0051Z 146DEG 1KT 4857 10404
$$
ABELINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 5:14 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 29, 5:14 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 514 PM CDT Sat Jul 29 2017 .UPDATE... Issued at 507 PM CDT Sat Jul 29 2017 Will continue to monitor convection through the evening across northwest and north central North Dakota where effective deep layer shear is greatest across the area, although only marginally favorable for organized convection. MLCAPE around 2000 j/kg with effective deep layer shear of 25-30kts supports the potential for marginal severe hail and wind gusts of 60+ mph given inverted-v soundings. Will have to closely monitor the outflow boundary to the north of Minot as it continues to propagate southeast as a focus for possible new initiation. && .SHORT TERM...(This evening through Sunday) Issued at 250 PM CDT Sat Jul 29 2017 The short term concern will be severe weather potential for this afternoon and early evening. Early convection began in an area of steep low level lapse rates across western North Dakota. A weak frontal boundary extending from north central into teh west will also be a focus for convection. However with shear weak expect mainly short lived pulse storms through early evening. Expect the convection to migrate into central North Dakota later this evening. On Sunday a building h500 ridge will cap most convection leaving just widely scattered thunderstorms. Highs Sunday will again be in the 80s east to lower to mid 90s west. .LONG TERM...(Sunday night through Saturday) Issued at 250 PM CDT Sat Jul 29 2017 For the extended period a northwest flow regime will set up providing several opportunities for thunderstorms. The best chances are expected to be Monday night and Wednesday through Wednesday night. Both periods will be associated with cold fronts and cooler temperatures. Highs Sunday and Monday will be in the 80s to middle 90s. By Tuesday cooler with highs in the 70s and 80s, and Wednesday through Friday will see as cool as 70 north central and 70s to lower 80s south and west. A bit warmer Saturday with highs in the 70s to middle 80s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 507 PM CDT Sat Jul 29 2017 Scattered thunderstorms across western and north central North Dakota this evening will continue to slowly move east-southeast through the evening. A few storms may be strong to severe across northern North Dakota through sunset. Storms will become less numerous and intense after sunset as they move southeast into the south central portion of the state. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...PA SHORT TERM...WAA LONG TERM...WAA AVIATION...PA
Hazardous weather outlook, Jul 29, 5:35 PM CDT, 1 hour 36 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 535 PM CDT Sat Jul 29 2017 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-302245- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 535 PM CDT Sat Jul 29 2017 /435 PM MDT Sat Jul 29 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered thunderstorms are possible this evening and tonight. A few storms could be severe northwest and north central through sunset with large hail to quarter size, damaging winds to 65 mph and dangerous lightning. .DAYS TWO THROUGH SEVEN...Sunday through Friday There are daily chances for thunderstorms through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. PA
In the hours before
Special weather statement, Jul 29, 5:32 PM CDT, 1 hour 39 minutes before
Special Weather Statement National Weather Service Bismarck ND 532 PM CDT SAT JUL 29 2017 NDZ009-010-017-292315- McKenzie ND-Mountrail ND-Williams ND- 532 PM CDT SAT JUL 29 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL MCKENZIE...EAST CENTRAL WILLIAMS AND CENTRAL MOUNTRAIL COUNTIES UNTIL 615 PM CDT... At 532 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 5 miles north of Stanley to 4 miles southwest of Ray. Movement was southeast at 25 mph. Penny size hail and wind gusts to 50 mph will be possible with these storms. Locations impacted include... Stanley, Ray, Ross, Palermo, Belden, White Earth, Wheelock, White Tail Bay Recreation Area, White Earth Bay Recreation Area and Tobacco Garden Bay Recreation Area. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. && LAT...LON 4817 10194 4805 10308 4832 10332 4846 10230 TIME...MOT...LOC 2232Z 322DEG 21KT 4839 10234 4829 10320 ABELING
Special weather statement, Jul 29, 5:54 PM CDT, 1 hour 17 minutes before
Special Weather Statement National Weather Service Bismarck ND 554 PM CDT SAT JUL 29 2017 NDZ010-292330- Mountrail ND- 554 PM CDT SAT JUL 29 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MOUNTRAIL COUNTY UNTIL 630 PM CDT... At 554 PM CDT, Doppler radar was tracking a strong thunderstorm near Ross, or 11 miles west of Stanley, moving southeast at 25 mph. Half inch hail and wind gusts to 55 mph will be possible with this storm. This strong thunderstorm will be near... Belden around 625 PM CDT. LAT...LON 4827 10280 4838 10259 4819 10226 4804 10259 TIME...MOT...LOC 2254Z 322DEG 23KT 4827 10263 ABELING
Special weather statement, Jul 29, 6:07 PM CDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service Bismarck ND 607 PM CDT SAT JUL 29 2017 NDZ009-010-017-292345- McKenzie ND-Mountrail ND-Williams ND- 607 PM CDT SAT JUL 29 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MCKENZIE...EAST CENTRAL WILLIAMS AND WEST CENTRAL MOUNTRAIL COUNTIES UNTIL 645 PM CDT... At 607 PM CDT, Doppler radar was tracking a strong thunderstorm 15 miles southwest of Ross, or 21 miles southwest of Stanley, moving southeast at 25 mph. Half inch hail and wind gusts to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern McKenzie...east central Williams and west central Mountrail Counties, including the following locations: White Earth Bay Recreation Area and Charlson. LAT...LON 4820 10300 4830 10277 4808 10241 4793 10278 TIME...MOT...LOC 2307Z 325DEG 23KT 4818 10282 ABELING
Local storm report, Jul 29, 6:41 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
641 PM CDT SAT JUL 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 8 SSW ROSS 48.21N 102.62W
07/29/2017 M1.00 INCH MOUNTRAIL ND PUBLIC
RELAYED BY BROADCAST MEDIA.
&&
AESpecial weather statement, Jul 29, 6:47 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Bismarck ND
547 PM MDT SAT JUL 29 2017
NDZ018-300015-
Dunn ND-
547 PM MDT SAT JUL 29 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DUNN COUNTY UNTIL
615 PM MDT...
At 547 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Dunn Center, or 12 miles east of Killdeer, moving
southeast at 20 mph.
Half inch hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Halliday, Dodge and Marshall.
LAT...LON 4743 10250 4741 10221 4704 10215 4709 10242
4727 10267
TIME...MOT...LOC 2347Z 294DEG 17KT 4733 10250
ABELINGLocal storm report, Jul 29, 7:02 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
702 PM CDT SAT JUL 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM FUNNEL CLOUD GRENORA 48.62N 103.94W
07/29/2017 WILLIAMS ND LAW ENFORCEMENT
FUNNEL CLOUD SPOTTED LOOKING SOUTHWEST OF
GRENORA.
&&The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 7:18 PM CDT | Special Weather Statement | BIS | Dunn | 27 min |
| Jul 29, 7:34 PM CDT | Special Weather Statement | BIS | Rolette | 26 min |
| Jul 29, 11:22 PM CDT | Special Weather Statement | BIS | Grant, Morton | 38 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.